Alert archive / Indiana / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Indianapolis, IN

December 26, 201714 counties in Indiana

NWS Indianapolis, IN issued this wind chill advisory at Dec 26, 2017, 3:24 AM EST for 14 counties in Indiana. It took effect at Dec 26, 2017, 10:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 3:24 AM EST (08:24 UTC)
In effect from
Dec 26, 2017, 10:00 PM EST
Expired
Dec 27, 2017, 10:00 AM EST
In force
12 hr
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Montgomery County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS43 KIND 260824
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
324 AM EST Tue Dec 26 2017

...Wind Chill Advisory in effect from 10 PM this evening to 10 AM
EST Wednesday...

.Very cold wind chills expected.

INZ021-028>031-035>042-049-261630-
/O.NEW.KIND.WC.Y.0001.171227T0300Z-171227T1500Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Henry-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, and Muncie
324 AM EST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
EST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 15 
  below zero.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...From 10 PM this evening to 10 AM EST Wednesday.

* ADDITIONAL DETAILS...These type of conditions can quickly lead
  to hypothermia.  Use precautions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind

TDUD
5 follow-up statements
223 
WWUS43 KIND 261503
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
1003 AM EST Tue Dec 26 2017

INZ021-028>031-035>042-049-262315-
/O.CON.KIND.WC.Y.0001.171227T0300Z-171227T1500Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Henry-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, and Muncie
1003 AM EST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM EST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 15 
  below zero.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...From 10 PM this evening to 10 AM EST Wednesday.

* ADDITIONAL DETAILS...These type of conditions can quickly lead 
  to hypothermia. Use precautions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind
993 
WWUS43 KIND 262034
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
334 PM EST Tue Dec 26 2017


INZ021-028>031-035>042-049-271100-
/O.CON.KIND.WC.Y.0001.171227T0300Z-171227T1500Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Henry-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, and Muncie
334 PM EST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM EST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 below zero to 20 below 
  zero. 

* WHERE...Portions of central, east central, north central and 
  west central Indiana. 

* WHEN...From 10 PM this evening to 10 AM EST Wednesday.

* ADDITIONAL DETAILS...These type of conditions can quickly lead 
  to hypothermia. Use precautions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
839 
WWUS43 KIND 270246
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
946 PM EST Tue Dec 26 2017

...Wind Chill Advisory in place across northern parts of Centyral
Indiana...

.Very cold arctic air will settle across Central Indiana overnight
along with Light winds and clear skies. 

INZ021-028>031-035>042-049-271100-
/O.CON.KIND.WC.Y.0001.171227T0300Z-171227T1500Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Henry-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, and Muncie
946 PM EST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 20 
  below zero.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...Until 10 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind

PUMA
959 
WWUS43 KIND 270824
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
324 AM EST Wed Dec 27 2017

...Wind Chill Advisory remains in place across northern parts of 
Central Indiana...

.Very cold Arctic air will settle across Central Indiana 
along with light winds and clear skies.

INZ021-028>031-035>042-049-271500-
/O.CON.KIND.WC.Y.0001.000000T0000Z-171227T1500Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Henry-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, and Muncie
324 AM EST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 20 
  below zero. 

* WHERE...Portions of central, east central, north central and 
  west central Indiana. 

* WHEN...Until 10 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

TDUD
655 
WWUS43 KIND 271507
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
1007 AM EST Wed Dec 27 2017


INZ021-028>031-035>042-049-271615-
/O.EXP.KIND.WC.Y.0001.000000T0000Z-171227T1500Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Henry-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, and Muncie
1007 AM EST Wed Dec 27 2017

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chills have risen above -15 as temperatures have begun to
rise this morning. Wind chills will remain below zero through the
day today so be sure to take precautions if going outside.

$$

For more information from the National Weather Service visit
http://weather.gov/ind

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 1:38 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 26, 1:38 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
138 AM EST Tue Dec 26 2017

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 355 PM EST Mon Dec 25 2017

Cold conditions will continue through the forecast period as broad
cyclonic flow remains in place over much of the country and Arctic
high pressure settles into the region. Weak disturbances aloft
may bring a few flurries or light snow showers to mainly the
southern half of the area late tonight into Tuesday. There will be
a few chances for light snow late in the week and into the weekend
as more substantial disturbances reinforce the larger scale
troughing over the region.

&&

.NEAR TERM /Rest of Tonight/...
Issued at 1000 PM EST Mon Dec 25 2017

Going forecast is on track and no appreciable changes made. Previous
discussion follows...

An elongated lobe of vorticity in the broader cyclonic flow may
bring a few flurries or light snow showers late tonight, and will
carry slight chance pops over the southern portion of the
forecast area. Forecast soundings show some moistening of the snow
growth layer up into central portions of the area as well, and
will carry flurries up into the Indy area as well.

Consensus temperatures appeared too warm, which is to be expected
given the recent snowfall. Lowered temps several degrees over the
most substantial snowpack over the northwest and north central
portions of the area.

&&

.SHORT TERM /Tuesday through Thursday/...
Issued at 355 PM EST Mon Dec 25 2017

Will continue to carry slight chance pops over the southern
portion of the area and flurries up into the Indy area per
forecast soundings into the day on Tuesday. Cannot rule out
entirely a light dusting in some spots but accumulations do not
look particularly likely. The remainder of the short term will be
dry until Thursday afternoon, when the next significant
disturbance will begin to approach from the northwest,
necessitating low chance pops for snow.

Lowered consensus temperatures across the board, particularly
across the northwest and northcentral area where snowpack is most
substantial. Sub zero lows appear likely in these areas both
Wednesday and Thursday mornings.

&&

.LONG TERM (Friday through Monday)...

Issued at 139 AM EST Tue Dec 26 2017

There is high uncertainty with this forecast through Saturday night.
Confidence increases after that.

The consensus will be used with possible temperature errors of 7
early in the period, but 5 degrees or less later. Possible POP
errors are 20 percent early and 10 percent or less beginning
Sunday.

The reason for high certainty at the start of the period is the
American and European models don't agree well with how they handle
low pressure crossing Indiana. They do agree temperatures should
stay below normal. Later in the period the models come into better
alignment with high pressure moving across the Hoosier state.

&&

.AVIATION /Discussion for 260600z TAF issuance/...

Issued at 1131 PM EST Mon Dec 25 2017

VFR until Tuesday afternoon. Mid level clouds will continue
through the night. Could see a few flurries move across southern
parts of the area (more likely at KBMG) as an upper wave moves
through, but with very dry surface air and a dry column do not
expect any flight impact. Winds will range from 270 to 320 but
should only have speeds of 3 to 7 kts through the overnight. Could
see some MVFR ceilings Tuesday afternoon as another wave moves
through the area, and included these at KBMG and KHUF for a few
hours as better moisture will be available at those sites.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Nield
NEAR TERM...Nield/CP
SHORT TERM...Nield
LONG TERM....JK
AVIATION...CP
Hazardous weather outlook, Dec 25, 6:03 PM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
603 PM EST Mon Dec 25 2017

INZ021-028>031-035>049-051>057-060>065-067>072-262315-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
603 PM EST Mon Dec 25 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Icy conditions on untreated roadways. A few snow showers or
flurries possible south.

Hazards: Slick roads.

Timing: Slick spots on roads through the night. Snow showers or
flurries possible after midnight.

Discussion: Arctic high pressure will strengthen over the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: A few light snow showers or flurries will be possible mainly
south on Tuesday. Sub zero wind chills will be possible at times
through the period. Light snow will be possible at times Thursday
through Sunday.

Discussion: Arctic high pressure will bring cold conditions to
central Indiana this week. Upper level disturbances will bring
additional snow chances late this week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Wind Chill Advisories in Indiana, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.